Nebraska, 2025

Damaging Winds in Nebraska, April 1, 2025

April 1, 2025 · NWS OAX · 3 events in 2 counties and zones

A deepening mid-level trough moving into the Intermountain West and eventually the central Plains helped initiate the development of a surface low over eastern Colorado on the evening of March 31, 2025. As the system progressed eastward on April 1, the surface low continued to intensify.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A deepening mid-level trough moving into the Intermountain West and eventually the central Plains helped initiate the development of a surface low over eastern Colorado on the evening of March 31, 2025. As the system progressed eastward on April 1, the surface low continued to intensify. A strengthening low-level jet aided in drawing a narrow plume of Gulf moisture northward into the region.|By the afternoon, a corridor of 500 1500 J/kg of MUCAPE had advected into the area. Combined with sufficient deep-layer shear exceeding 45 knots, the environment became supportive of elevated supercell development across central and eastern Nebraska from late afternoon into the evening. These storms primarily posed a damaging wind threat, with multiple reports of wind gusts between 55 82 mph, including damage to homes west of Fremont, Nebraska. Additional thunderstorm developed across southeast Nebraska and southwest Iowa brought another wind threat, this time due to the evaporative cooling of anvil-level precipitation helping to mix down the strong low-level jet. Wind gusts of 56-65 mph were measured in this area. Hail remained below severe limits, with the largest reports near 0.7 inches in diameter in Butler county. As the storms tracked eastward overnight, they gradually weakened and exited the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 1, 5:58 PM CST, 2 hours 27 minutes earlier. Its key messages:

  • Storm chances move in this evening with a slight risk for severe thunderstorms mainly south of I80. The primary hazards will be strong winds and hail. Locally heavy rainfall will also be possible with a slight risk of excessive rain.
  • Periodic rain chances continue Wednesday, with additional chances Thursday into Saturday.
  • Dry and seasonable weather expected Sunday through Tuesday.
Area forecast discussion, Apr 1, 5:58 PM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
658 PM CDT Tue Apr 1 2025

.KEY MESSAGES...

- Storm chances move in this evening with a slight risk for
  severe thunderstorms mainly south of I80. The primary hazards
  will be strong winds and hail. Locally heavy rainfall will
  also be possible with a slight risk of excessive rain.

- Periodic rain chances continue Wednesday, with additional
  chances Thursday into Saturday.

- Dry and seasonable weather expected Sunday through Tuesday.

&&

.DISCUSSION...
Issued at 250 PM CDT Tue Apr 1 2025

It has been a cloudy day, and there still is a severe weather
threat this evening. Surface low pressure noted across western
KS will move into eastern NE overnight and then northeast of
the area on Wednesday. The clouds over much of the forecast area
have limited our instability today, and this will also help to
confine most of the severe weather threat to areas along and
south of Interstate 80 tonight. The CAMs have been pretty
consistent in holding off any severe threat until after 6pm,
with a cluster of strong and potentially severe storms
developing in south central NE, then moving into our area
through the evening. The best storm coverage should across
southeast NE into southwest IA, where SPC has maintained the
slight risk. However, it's important to note that the enhanced
risk does come up to the NE/KS border, and then could be some
pretty strong storm just to the south across northeast KS. It's
primarily a hail and wind threat, but there could be a tornado
with stronger storms along the KS/NE border. Locally heavy
rainfall is also possible in that same area, with a couple of
rounds of storms, combined with a southwest to northeast
orientation leading to training of storms. We do have 2-2.5" of
QPF in southeast NE into southwest IA. WPC has also placed that
area in a slight risk of excessive heavy rainfall tonight as
well. I think we can take the rain as 3-hourly Flash Flood
Guidance is also in the same range. But it's something we'll
certainly be watching for in addition to the severe weather
threat. The severe weather threat lingers through about 1 am in
our area, but obviously will last much longer into KS and MO.

With the surface low moving through the area Wednesday morning,
we transition to the backside of the low. CAMs are still pretty
aggressive with at least morning showers and thunderstorms
north of I80, and have a continued 40-60% chance of rain in the
morning, and then the rain chances are confined to the NE/SD
border region for the afternoon as the low moves to the
northeast.

Thereafter, most of Thursday should be dry, but rain chances
move into at least eastern NE Thursday night and continue into
early Saturday. Fortunately, the severe weather threat looks
low during that time, but we will have a 40-70% chance of rain
during that time.

And then Sunday through Tuesday look dry with seasonable,
warming temperatures. Although the GFS looks wet again by
Tuesday but the ECMWF is dry so confidence is low.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 523 PM CDT Tue Apr 1 2025

Thunderstorms are expected to affect the terminal locations this
evening (~01-04z) with showers persisting into the overnight
hours. Ceilings will concurrently lower with IFR conditions
forecast at KOFK and KOMA, and MVFR at KLNK. MVFR ceilings could
linger through much of the day on Wednesday at KOFK with a
transition back to prevailing VFR conditions at KOMA and KLNK.
Gusty southeast winds will switch to southwest and then west on
Wednesday.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory until 7 PM CDT this evening for NEZ015-018-
     032>034-043>045-050>053-065>068-078-088>092.
IA...Wind Advisory until 7 PM CDT this evening for IAZ043-055-069-
     079-090.

&&

DISCUSSION...DeWald
AVIATION...Mead
Hazardous weather outlook, Apr 1, 8:21 PM CST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
921 PM CDT Tue Apr 1 2025

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-021630-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
921 PM CDT Tue Apr 1 2025

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

Thunderstorms will continue through the early morning hours. Some
will be severe. At this time, the main threats are large hail and
damaging winds, but locally heavy rainfall will also be possible.
The strongest storms will push out of the area before 3 AM.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will probably not be needed for tonight, but
hail and wind reports are appreciated.

In the hours before

Local storm report, Apr 1, 8:15 PM CST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
915 PM CDT Tue Apr 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     Hail             3 WNW Bellwood          41.35N 97.31W
04/01/2025  M0.70 Inch       Butler             NE   Trained Spotter

            Hail covering the ground. Started as dime
            size then became smaller as time went on.

&&

Pearson

The radar

The Omaha radar (KOAX), 61 km away, was scanning. The volume nearest the first event began at 02:27 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butler

When
April 1, 8:25 PM CST
Where
Butler County, 2.59 mi NE of David City
Measured
71 kt (82 mph) measured gust
Reported by
Public
Coordinates
41.280, -97.100

Personal weather station measured gust of 82 mph.

Thunderstorm Wind, Dodge

When
April 1, 9:02 PM CST
Where
Dodge County, 3.18 mi WNW of Nickerson
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
41.540, -96.540

Personal weather station measured gust of 63 mph.

Thunderstorm Wind, Dodge

When
April 1, 9:09 PM CST
Where
Dodge County, 2.07 mi E of Ames
Measured
63 kt (72 mph) estimated gust
Reported by
State Official
Coordinates
41.450, -96.590

Report from 911 call center of home damage west of Fremont, Nebraska. Additional reports include tree damage, roof damage, and power outages. Estimated wind gusts of 73 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1248154, 1248161, 1248160.